Alert archive / New Jersey / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

May 15, 2020Sussex County, Warren County, New Jersey; Monroe County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at May 15, 2020, 8:28 PM EDT for Sussex County, Warren County, New Jersey; Monroe County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2020, 8:28 PM EDT (00:28 UTC)
Expired
May 15, 2020, 9:15 PM EDT
In force
47 min
Issued by
NWS Philadelphia/Mount Holly

Counties Sussex County, NJ, Warren County, NJ, Monroe County, PA

The radar

The Philadelphia radar (KDIX), 135 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2020-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2020-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

044 
WWUS81 KPHI 160028
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
828 PM EDT Fri May 15 2020

NJZ001-007-008-PAZ054-055-062-160115-
Morris-Sussex-Warren-Monroe-Northampton-Carbon-
828 PM EDT Fri May 15 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MORRIS...
SUSSEX...WARREN...EAST CENTRAL CARBON...CENTRAL MONROE AND
NORTHEASTERN NORTHAMPTON COUNTIES...

At 827 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Skytop to Alpine Mountain to near
Kresgeville. Movement was east at 55 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Newton, Montague, Dover, Hopatcong, East Stroudsburg, Hackettstown,
Wharton, Blairstown, Bangor, Mount Arlington, Franklin, Stanhope, Pen
Argyl, Hamburg, Netcong, Wind Gap, Belvidere, Oxford, Ogdensburg and
Sussex.

This includes the following highways...
 Interstate 80 in New Jersey between mile markers 0 and 36.
 Interstate 80 in Pennsylvania between mile markers 300 and 314.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4120 7437 4109 7450 4104 7450 4105 7445
      4102 7443 4102 7440 4079 7468 4085 7558
      4111 7530 4124 7529 4125 7513 4115 7515
      4114 7509 4108 7503 4116 7490 4128 7484
      4135 7475 4136 7469
TIME...MOT...LOC 0027Z 265DEG 49KT 4125 7521 4112 7522 4087 7554 

$$

Meola

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 15, 6:34 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 15, 6:34 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
634 PM EDT Fri May 15 2020

.SYNOPSIS...
Low pressure will move north of the region tonight and then off
across New England. An attached cold front will sweep through
the region overnight and saturday morning. Weak high pressure
will follow for much of the weekend. Upper low pressure will
move into the Middle Atlantic region next week and keep
unsettled conditions for much of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Evening Update...

To say convection ahead of the cold front has struggled early this
evening would be an understatement. A few cells attempted to get
going around the 3-4PM hour, but the associated updrafts were
quickly squashed. Likely just not enough forcing in a very marginal
environment for severe weather. Further north and west, widespread
convection, some strong to severe, is ongoing in association with
the actual cold front. Its southwest-to-northeast motion is keeping
it largely parallel to our CWA, however, and consequently most of
the area is dry and will likely remain so for at least another few
hours. Eventually, some of that convection to the northwest should
make it into at least our northern zones. Still a risk for a strong
to severe storm up north, though loss of daytime heating will be a
limiting factor. South of I-78 though, it will take well into the
night for any precip to make it there, and increasingly suspect the
entire night will stay dry from Philly southward. Made some
adjustments to PoPs though probably could've cut them back a little
more. Otherwise, little change to the remainder of the forecast with
a very mild night ahead.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
The front will sag south through the rest of the CWA during the
morning hours with the strong perturbation moving through the
Northeast this evening progressing well off the coast by
Saturday morning. In the absence of any discernible midlevel
perturbations and associated ascent (and actually some large-
scale descent associated with low-amplitude ridging), suspect a
mostly dry day across the area. Though some cold air advection
will occur upstream of the front, temperatures are expected to
be rather mild across the area, with highs generally in the 70s.
An isolated 80-degree reading is possible. The main question on
the overall warmth will be how quickly the cloud cover is
reduced during the morning. For now, trended the forecast toward
the warmer guidance, but this is somewhat lower confidence than
average.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Saturday night thru Sunday...The weak high pressure area will
remain over the area, so we have only some slight chc pops for
the area. There is no significant system to trigger any showers
for the area. Highs on Sunday will be cooler than Saturday with
the flow coming from the N/NE and off the chilly ocean. Highs
will be in the mid/upper 60s inland and upper 50s to low 60s for
the southern Poconos and near the shore areas.

Sunday night thru Monday night...The first of several weather
disturbances will be arriving early next week. An upper low and
a sfc feature will begin to bring increasing moisture and
precip for Mon-Mon night with likely pops in the fcst for N/W
areas and chc pops near the shore. The EC model has the most
precip for our area while the GFS is more disorganized and
scattered with the activity, the CMC is in-between with light
QPF amts.

Tue-Fri...There continues to be a significant amount of
disparity between the OP models with regards to placement of the
sfc features and QPF. For now we have included chc pops in many
periods with Tue having the highest chcs for now. Temperatures
will overall average below normal with highs mostly in the 60s
and lows in the upper 40s to low 50s.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Through tonight...Scattered showers and storms developing just
west of Reading this afternoon will likely affect RDG/ABE and
may affect TTN between 20z and 00z. Other showers/storms to the
north and west may affect these same terminals later this
evening (generally between 01z and 07z or so), with brief sub-
VFR conditions possible. By late evening, the precipitation is
expected to wane as it sags farther south toward the Philly
terminals. For now, thinking mostly VFR conditions will occur at
the Philly terminals as well as MIV/ACY. Winds generally
southwest at 10 to 15 kt this evening becoming west to northwest
overnight. Some gusts to 20 kt or so possible this evening. Low
confidence, particularly on coverage of precipitation and timing
of any associated impacts.

Saturday...Mainly VFR with winds becoming north or possibly
northeast 5 to 15 kt. Moderate confidence.

Outlook...

Sat night thru Sunday...Mostly VFR.

Sunday night thru Monday night...Restrictions possible with
showers.

Tue thru Wed...Mostly VFR but showers with restrictions
possible.

&&

.MARINE...
Winds and seas have generally remained sub-advisory today,
though both are beginning to increase toward thresholds. Expect
the worst conditions this evening, with seas around 5 feet and
occasional southwest wind gusts around 25 kt before improvement
late tonight (as winds veer to northwesterly). Sub-advisory
conditions are expected tomorrow as winds become light onshore
late in the day.

There is a slight chance of storms tonight, especially on the
New Jersey coastal waters.

Outlook...

Sat night/Sunday...Sub-SCA. Fair weather

Sun night/Monday...Sub-SCA. Scattered showers.

Mon night thru Wed...SCA expected with rough seas on the ocean.
 Frequent showers.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ450>455.

&&

Synopsis...O'Hara
Near Term...O'Brien
Short Term...CMS
Long Term...O'Hara
Aviation...CMS/O'Hara
Marine...CMS/O'Hara
Hazardous weather outlook, May 15, 3:40 PM EDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
340 PM EDT Fri May 15 2020

NJZ001-007>010-PAZ054-055-060>062-105-162000-
Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Berks-Lehigh-
Northampton-Upper Bucks-
340 PM EDT Fri May 15 2020

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Thunderstorms late this afternoon and this evening may be
accompanied by damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-101>104-106-
162000-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Lower Bucks-
340 PM EDT Fri May 15 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, southern New Jersey and southeast
Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-162000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
340 PM EDT Fri May 15 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 15, 8:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
828 PM EDT Fri May 15 2020

NJZ001-007-008-PAZ054-055-062-160115-
Morris-Sussex-Warren-Monroe-Northampton-Carbon-
828 PM EDT Fri May 15 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MORRIS...
SUSSEX...WARREN...EAST CENTRAL CARBON...CENTRAL MONROE AND
NORTHEASTERN NORTHAMPTON COUNTIES...

At 827 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Skytop to Alpine Mountain to near
Kresgeville. Movement was east at 55 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Newton, Montague, Dover, Hopatcong, East Stroudsburg, Hackettstown,
Wharton, Blairstown, Bangor, Mount Arlington, Franklin, Stanhope, Pen
Argyl, Hamburg, Netcong, Wind Gap, Belvidere, Oxford, Ogdensburg and
Sussex.

This includes the following highways...
 Interstate 80 in New Jersey between mile markers 0 and 36.
 Interstate 80 in Pennsylvania between mile markers 300 and 314.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4120 7437 4109 7450 4104 7450 4105 7445
      4102 7443 4102 7440 4079 7468 4085 7558
      4111 7530 4124 7529 4125 7513 4115 7515
      4114 7509 4108 7503 4116 7490 4128 7484
      4135 7475 4136 7469
TIME...MOT...LOC 0027Z 265DEG 49KT 4125 7521 4112 7522 4087 7554

Meola

Nearby

Special Weather Statements in New Jersey, 2020Special Weather Statements in Pennsylvania, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.